Alert archive / Oregon / Wind Advisories in 2011

Wind Advisory 5, NWS Pendleton, OR

January 14, 2011Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 14, 2011, 3:29 AM PST for Union County, Oregon. It took effect at Jan 14, 2011, 12:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2011, 3:29 AM PST (11:29 UTC)
In effect from
Jan 14, 2011, 12:00 PM PST
Expired
Jan 15, 2011, 3:11 AM PST
In force
15 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 11.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS76 KPDT 141129
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
329 AM PST FRI JAN 14 2011

...VERY WINDY THIS AFTERNOON AND TONIGHT IN THE SOUTHERN PORTION
OF THE GRANDE RONDE VALLEY...

.A TIGHT PRESSURE GRADIENT EAST OF THE BLUE MOUNTAINS WILL RESULT
IN VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE
VALLEY...PARTICULARLY NEAR LADD AND PYLES CANYONS.

ORZ049-142300-
/O.NEW.KPDT.WI.Y.0005.110114T2000Z-110115T1800Z/
GRANDE RONDE VALLEY-
329 AM PST FRI JAN 14 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM PST SATURDAY
FOR LADD AND PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT FROM
NOON TODAY TO 10 AM PST SATURDAY. 

* TIMING AND WINDS: SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
  MPH WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE OVERNIGHT NEAR
  LADD AND PYLES CANYONS. WINDS WILL GRADUALLY DECREASE SATURDAY
  MORNING.

* IMPACTS: TRAVELERS ALONG INTERSTATE 84 THROUGH LADD CANYON AND
  HIGHWAY 237 THROUGH PYLES CANYON AND THE TOWN OF UNION SHOULD BE
  PREPARED FOR SUDDEN STRONG WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
588 
WWUS76 KPDT 142248
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
248 PM PST FRI JAN 14 2011

...VERY WINDY THIS EVENING AND TONIGHT IN THE SOUTHERN PORTION OF THE
GRANDE RONDE VALLEY...

.A TIGHT PRESSURE GRADIENT EAST OF THE BLUE MOUNTAINS CONTINUES TO
CREATE VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE
VALLEY... PARTICULARLY NEAR LADD AND PYLES CANYONS.

ORZ049-150700-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-110115T1800Z/
GRANDE RONDE VALLEY-
248 PM PST FRI JAN 14 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY FOR
LADD AND PYLES CANYONS...

A WIND ADVISORY FOR LADD AND PYLES CANYONS REMAINS IN EFFECT
UNTIL 10 AM PST SATURDAY. 

* TIMING AND WINDS: SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
  MPH CONTINUE THIS EVENING NEAR LADD AND PYLES CANYONS. WINDS WILL
  GRADUALLY DECREASE SATURDAY MORNING.

* IMPACTS: TRAVELERS ALONG INTERSTATE 84 THROUGH LADD CANYON 
  AND HIGHWAY 237 THROUGH PYLES CANYON AND THE TOWN OF UNION 
  SHOULD BE PREPARED FOR SUDDEN STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
334 
WWUS76 KPDT 151111
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
311 AM PST SAT JAN 15 2011



ORZ049-151215-
/O.CAN.KPDT.WI.Y.0005.000000T0000Z-110115T1800Z/
GRANDE RONDE VALLEY-
311 AM PST SAT JAN 15 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED IN THE SOUTHERN GRANDE RONDE VALLEY BUT WILL
REMAIN AROUND 20 TO 30 MPH THROUGH THE MORNING HOURS. THE WIND
ADVISORY IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:00 AM PST, 29 minutes earlier.

Area forecast discussion, Jan 14, 3:00 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST FRI JAN 14 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.  UNSEASONABLY WARM AND
WET CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM PERIOD.
TEMPERATURES ARE WELL ABOVE SEASONAL AVERAGE. A FEW RECORD
TEMPERATURES ARE POSSIBLE...ESPECIALLY THE HIGH MINIMUM TEMPERATURES
AT NIGHT.  A STRONG PROGRESSIVE FLOW ALOFT IS PRESENT OVER THE MID
LATITUDES...AND A MOIST WESTERLY FLOW ALOFT WILL BRING PERIODS OF
RAIN.  CURRENTLY THE FORECAST AREA IS BETWEEN SYSTEMS...YET DOPPLER
RADARS AT PORTLAND AND SEATTLE ARE SHOWING INCREASING RETURNS
ASSOCIATED WITH A WAVE THAT WILL QUICKLY PUSH ACROSS WA/OR THIS
MORNING AND AFTERNOON.  THE CASCADES WILL LIKELY SEE HEAVY AMOUNTS
OF PRECIPITATION...PARTICULARLY NEAR THE CREST...AND THE BLUE
MOUNTAINS WILL SEE MODERATE AMOUNTS (NEAR 0.5 OF AN INCH EXPECTED).
AREAS THAT ARE NORMALLY RAIN SHADOWED FROM THE CASCADES SUCH AS THE
LOWER COLUMBIA BASIN AND THE COLUMBIA DESCHUTES PLATEAU WILL RECEIVE
LIGHT AMOUNTS OF RAINFALL.  THERE WILL BE A BREAK IN PRECIPITATION
TONIGHT BEFORE THE NEXT SYSTEM ARRIVES ON SATURDAY.  THE UPSTREAM
SYSTEM IS SIMILAR IN NATURE TO TODAY'S SYSTEM...THUS THE CASCADES
AND BLUE MOUNTAINS WILL SEE ANOTHER ROUND OF MODERATE
PRECIPITATION.  A STRONGER AND WETTER FRONT IS ANTICIPATED FOR
SATURDAY NIGHT THAT COULD BRING AREAWIDE RAINFALL AMOUNTS OF
0.25-0.75 OF AN INCH.

DUE TO THE VERY HIGH SNOW LEVELS AND RAIN...MANY OF THE RIVERS AND
STREAMS WILL SEE SHARP RISES WITH SIGNIFICANT RUNOFF.  NO FLOODING
IS EXPECTED...BUT THERE IS A GOOD POSSIBILITY THAT WATER LEVELS
COULD RISE TO NEAR BANKFULL.

A STRONG PRESSURE AND TEMPERATURE GRADIENT FROM THE BAKER VALLEY TO
THE BLUE MOUNTAINS WILL RESULT IN VERY WINDY CONDITIONS IN THE
SOUTHERN GRANDE RONDE VALLEY.  THE STRONGEST WINDS WILL LIKELY OCCUR
THIS AFTERNOON AND OVERNIGHT.  WINDS ARE EXPECTED TO MEET ADVISORY
CRITERIA (I.E. 30-40 MPH GUSTS TO 55 MPH) NEAR LADD AND PYLES
CANYONS SO WILL ISSUE A WIND ADVISORY FOR THIS AREA.  WINDS ALOFT
ARE STRONG...AND IT WILL BE VERY WINDY ALONG RIDGETOPS WITH MOUNTAIN
WAVES LIKELY.  AT THIS TIME IT DOES NOT APPEAR THAT WINDS WILL REACH
THE SURFACE BUT SUDDEN WIND GUSTS TO 30-40 MPH ARE POSSIBLE.  JOHNSON

.LONG TERM...SUNDAY THROUGH THURSDAY...A VERY MOIST WEATHER SYSTEM
WILL PUSH OUT OF THE REGION ON SUNDAY WITH THE FLOW TURNING MORE
NORTHWESTERLY. UPSLOPE FLOW INTO THE MOUNTAINS WILL KEEP AT LEAST A
CHANCE OF SHOWERS GOING INTO THE NEW WEEK...WHILE LOWER ELEVATIONS
WILL SEE A DRYING TREND. A RIDGE OF HIGH PRESSURE IN THE EAST
PACIFIC WILL KEEP THE FLOW OVER THE PACIFIC NORTHWEST WEST TO
NORTHWEST INTO MID WEEK. BOTH THE EUROPEAN AND GFS MODELS INDICATE A
DISTURBANCE DROPPING SOUTH FROM CANADA AND MOVING ACROSS THE REGION
ON TUESDAY. THE EUROPEAN IS STRONGER WITH THIS SYSTEM AND FURTHER
WEST WITH THE PRECIPITATION. HAVE KEPT A MIDDLE OF THE GROUND CHANCE
OF PRECIPITATION FOR THE HIGHER TERRAIN AND SLIGHT CHANCE FOR THE
LOWER ELEVATIONS. THIS SYSTEM WILL SEE SNOW LEVELS DECREASE TO
3000-4000 FEET BY WEDNESDAY WITH A RAIN AND SNOW MIX POSSIBLE FOR
THE MOUNTAINS. THURSDAY...THE MODELS VARY WITH THEIR SOLUTIONS. THE
EUROPEAN STRENGTHENS THE OFFSHORE RIDGE WITH A NORTHWEST TO NORTH
FLOW OVER THE REGION. THIS WOULD LEAD TO DRY CONDITIONS. THE GFS
KEEPS A MORE WESTERLY PROGRESSIVE FLOW OVER THE AREA...WHICH WOULD
LEAD TO AN INCREASED RISK OF PRECIPITATION.  HAVE LEANED MORE TOWARD
THE EUROPEAN SOLUTION WITH ONLY A LOW CHANCE OF PRECIPITATION IN THE
HIGHER TERRAIN. A MORE NORTHERLY FLOW WILL ALSO BRING COOLER AIR TO
THE REGION WITH HIGHS IN THE LOWER 40S IN THE LOW ELEVATIONS AND 30S
FOR THE HIGHER ELEVATIONS. DMH

&&

.AVIATION...12Z TAFS...LOWER VISIBILITIES WILL CONTINUE NEAR KYKM
WHICH IS UNDER A COOLER AIRMASS AND LIGHTER WINDS. THESE CONDITIONS
ARE EXPECTED TO IMPROVE LATER THIS MORNING. THE NEXT SYSTEM WILL
MOVE THROUGH FRIDAY MORNING AND AFTERNOON BRINGING A PERIOD OF RAIN
AND LOWER CEILINGS ACROSS THE REGION. BREEZY WINDS ARE EXPECTED AT
ALL TAF SITES WITH GUSTS 20-25KTS POSSIBLE...PARTICULARLY AT
KPSC...KRDM...KPDT AND KALW. RAIN WILL END AT ALL TAF SITES AFTER
00Z...WITH PERIODS OF RAIN CONTINUING IN THE BLUE MOUNTAINS AND
EASTWARD INTO THE EVENING HOURS. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  44  51  44 /  50  30  70  90
ALW  57  44  49  44 /  50  30  60  90
PSC  60  44  49  44 /  40  20  50  90
YKM  48  38  43  38 /  40  20  40  90
HRI  54  43  49  43 /  40  20  60  90
ELN  45  36  44  36 /  40  30  40  90
RDM  55  40  54  40 /  40  20  40  90
LGD  46  41  45  41 /  60  40  60  90
GCD  51  40  48  40 /  60  20  60  90
DLS  58  45  54  45 /  60  30  50 100

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO 10 AM PST SATURDAY FOR LADD AND
     PYLES CANYONS IN THE ORZ049.

WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/84/84
Hazardous weather outlook, Jan 13, 7:10 PM PST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
710 PM PST THU JAN 13 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
141415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
710 PM PST THU JAN 13 2011

UPDATED TO REMOVE WIND ADVISORY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

EASTERN OREGON AND WASHINGTON WILL HAVE A BRIEF BREAK IN THE WEATHER
THIS EVENING AND OVERNIGHT. THERE WILL BE SCATTERED SHOWERS MAINLY
OVER THE CASCADES AND BLUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WET AND PROGRESSIVE FLOW PATTERN WILL CONTINUE THROUGH THE LONG
TERM PERIOD. EACH SYSTEM HAS THE POTENTIAL TO BRING RAIN...MOUNTAIN
SNOW...AND BREEZY/WINDY CONDITIONS. THERE WILL BE PERIODS OF HEAVY
RAIN. THE FRONT ON SATURDAY NIGHT AND SUNDAY MORNING HAS A DECENT
MOISTURE TAP...AND LIQUID AMOUNTS WILL RANGE FROM 0.25-0.75 OVER
MOST OF THE FORECAST AREA. AREA RIVERS AND STREAMS WILL NEED TO BE
MONITORED CLOSELY DUE TO RAINFALL AND SNOWMELT RUNOFF. MODELS
CONTINUE TO ADVERTISE DRIER CONDITIONS BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:58 PM PSTFlood WatchPDTUmatilla, Union, Wallowa29 hr

Nearby

Wind Advisories in Oregon, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.